Alert archive / Missouri / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 263, NWS Kansas City, MO

August 26, 2019Johnson County, Miami County, Kansas; Bates County, Cass County, Jackson County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Aug 26, 2019, 11:15 AM CDT for Johnson County, Miami County, Kansas; Bates County, Cass County, Jackson County, Missouri. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 26, 2019, 11:15 AM CDT (16:15 UTC)
Expired
Aug 26, 2019, 12:00 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Johnson County, KS, Miami County, KS, Bates County, MO, Cass County, MO, Jackson County, MO

The radar

The Pleasant Hill radar (KEAX), 46 km from the middle of the area, began a volume at 16:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 4.3 hours before the alert went out and 89 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2019-08-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 125 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2019-08-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 109 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
125 J/kg
Mixed-layer CIN
-276 J/kg
Mixed-layer LCL
741 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
109 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

879 
WUUS53 KEAX 261615
SVREAX
KSC091-121-MOC013-037-095-261700-
/O.NEW.KEAX.SV.W.0263.190826T1615Z-190826T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
1115 AM CDT Mon Aug 26 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Miami County in east central Kansas...
  Southeastern Johnson County in east central Kansas...
  Cass County in west central Missouri...
  Northwestern Bates County in west central Missouri...
  Southwestern Jackson County in west central Missouri...

* Until noon CDT.

* At 1115 AM CDT, a severe thunderstorm was located near Spring Hill,
  moving southeast at 45 mph.

  HAZARD...70 mph wind gusts and quarter size hail.

  SOURCE...Trained weather spotters.

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings.

* Locations impacted include...
  Overland Park, Lee's Summit, Leawood, Grandview, Belton, Raymore,
  Harrisonville, Pleasant Hill, Paola, Spring Hill, Greenwood,
  Peculiar, Osawatomie, Louisburg, Adrian, Archie, Lake Winnebago,
  Drexel, Cleveland and Freeman.

This includes Interstate 435 between mile markers 76 and 77.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9507 3867 9506 3875 9481 3894 9464
      3882 9419 3839 9431
TIME...MOT...LOC 1615Z 310DEG 38KT 3875 9476 

HAIL...1.00IN
WIND...70MPH
 
$$

Blair
1 follow-up statement
953 
WWUS53 KEAX 261643
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1143 AM CDT Mon Aug 26 2019

KSC091-MOC095-261653-
/O.CAN.KEAX.SV.W.0263.000000T0000Z-190826T1700Z/
Johnson KS-Jackson MO-
1143 AM CDT Mon Aug 26 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JOHNSON AND
SOUTHWESTERN JACKSON COUNTIES IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3839 9507 3854 9506 3874 9461 3884 9451
      3884 9425 3882 9419 3839 9431
TIME...MOT...LOC 1643Z 310DEG 38KT 3856 9447 

$$

KSC121-MOC013-037-261700-
/O.CON.KEAX.SV.W.0263.000000T0000Z-190826T1700Z/
Miami KS-Cass MO-Bates MO-
1143 AM CDT Mon Aug 26 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
MIAMI...CASS AND NORTHWESTERN BATES COUNTIES...

At 1143 AM CDT, a severe thunderstorm was located near Freeman, or 9
miles southwest of Harrisonville, moving southeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Lee's Summit, Belton, Raymore, Harrisonville, Pleasant Hill, Paola,
Greenwood, Peculiar, Osawatomie, Louisburg, Adrian, Archie, Lake
Winnebago, Drexel, Cleveland, Freeman, East Lynne, Fontana, Lake
Annette and Baldwin Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3839 9507 3854 9506 3874 9461 3884 9451
      3884 9425 3882 9419 3839 9431
TIME...MOT...LOC 1643Z 310DEG 38KT 3856 9447 

HAIL...<.75IN
WIND...60MPH
 
$$

Blair

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 9:19 AM CDT, 1 hour 56 minutes earlier.

Area forecast discussion, Aug 26, 9:19 AM CDT, 1 hour 56 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
919 AM CDT Mon Aug 26 2019

.Update...
Issued at 919 AM CDT MON AUG 26 2019

Updated PoPs to reflect the convection moving into the western
side of the forecast area. There's a tight west to east instability
gradient, with some eastward advection of that instability. Still
think storms will weaken as they track to the east, but some
strong to potentially severe storms can not be ruled out this
morning as the convection moves into the area. Particularly, the
trailing line in northeastern KS and the middle line, which is
showing some signs of strengthening.

This morning MCS definitely throws a wrinkle into the afternoon
round of storms. CAM models have not resolved this system, even
the 12Z runs, so it adds considerable uncertainty with how the day
will evolve. Models that are performing better show the morning
MCS leaving an outflow boundary across the MO river valley with
strong instability building during the afternoon. With upper level
support, the overall pattern still supports an afternoon round of
severe weather.

&&

.Discussion...
Issued at 307 AM CDT MON AUG 26 2019

An active period will commence this afternoon and evening as storms
develop along a cold front, capable of producing damaging winds,
large hail, along with a few tornadoes.

Low-level moisture continues to linger across the area as of early
Monday morning. Areas of fog will impact the early morning commute
before slowly dissipating by the mid-morning as a warm front lifts
north into the region. As the front lifts north, dew points will
rise 10 to 12 degrees for areas south of I-70, which combined with
an already present EML from the southwest, will create a strongly
destabilized environment by the afternoon, with MLCAPE values
exceeding 4000 J/kg south of the warm front. A deepening mid-level
trough across the Northern Plains will permit a speed max to dip
south over northern to central Missouri, leading to strong mid to
upper-level westerlies and resulting 0 to 6 km bulk shear values
in the 40 to 50 knot range. Southwesterly surface winds underneath
strong westerly flow aloft will also yield 0 to 1 SRH values of
100 m2/s2, mainly across central Missouri. Low LCL heights are
also expected given increasing dew points and lingering low-level
moisture in the area. All said, the environment will be ripened
for all modes of severe weather as the cold front pushes through
the area this afternoon and evening. One item worth considering is
the role that a decaying MCS from the northwest will play into
interaction with the warm front later this afternoon and evening.
Currently thinking that the complex will enter northwest and later
central Missouri this morning. Lingering storms with this may be
ongoing as the cold front arrives into the northwest Missouri
later this afternoon. Will need to monitor how far north the warm
front makes it this afternoon, and the placement of any west to
east outflow boundaries present from the morning MCS. This could
enhance the potential for tornadic activity considering any
boundary interaction, particularly for eastern Kansas and western
Missouri. Storms should initially be fairly discrete with a few
supercells possible. This would increase both the potential for
large hail and tornadoes early in the event. As the afternoon and
evening progress, the line of storms should fill in along the
front and the main hazard would then shift to damaging wind
potential. Last but not least will be the potential for flash
flooding toward the latter half of the event. Although the frontal
passage will be progressive, rainfall averaging near half an inch
to three quarters of an inch has fallen in the last 24 hours,
thus sensitizing flash flood guidance values ahead of today's
event. Forecast PWAT values will also approach 2 inches as
moisture builds ahead of the frontal boundary. Main takeaway is to
prepare for all modes of severe weather and have a way to receive
warning information this afternoon and evening, including during
the evening commute time frame.

Cooler temps will remain in place through the mid to late week in
the wake of today's frontal passage as broad surface high pressure
builds into the area. The next chance for precip will hold off until
Friday and into the weekend as another cold front approaches the
region.

&&

.Aviation...(For the 12Z TAFS through 12Z Tuesday Morning)
Issued at 607 AM CDT MON AUG 26 2019

Low-level moisture will continue to produce IFR to LIFR conditions
through the early to mid morning hours until a gradual improvement
by 14Z to 15Z. Weakening storms will also impact northwest
Missouri later this morning, gradually expanding in coverage for
areas further south and southeast along a cold front this
afternoon and evening. Strong wind gusts are possible in some
storms, along with heavy rain and reduced visibility. VFR
conditions will then return late this evening with northwesterly
surface winds following in the wake of the frontal passage.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Update...CDB
Discussion...Welsh
Aviation...Welsh
Hazardous weather outlook, Aug 26, 6:04 AM CDT, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
604 AM CDT Mon Aug 26 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
604 AM CDT Mon Aug 26 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe storms are expected this afternoon and evening, with
 damaging winds, hail, isolated tornadoes and flash flooding all
 being of concern.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Week ahead looks quiet.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Aug 26, 9:36 AM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
936 AM CDT Mon Aug 26 2019

KSZ104-MOZ028-261500-
Wyandotte KS-Platte MO-
936 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR WYANDOTTE AND SOUTHEASTERN PLATTE
COUNTIES UNTIL 1000 AM CDT...

At 936 AM CDT, Doppler radar was tracking a strong thunderstorm near
Kansas City, or near Edwardsville, moving east at 25 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Bonner Springs, Parkville, Edwardsville, Riverside, Weatherby Lake,
Kansas City Kansas, Kansas City, Lake Waukomis, Platte Woods,
Northmoor, Houston Lake, Wolcott, Pomeroy, Muncie, Beverly Hills,
Maywood and Piper.

This includes the following highways...
 Interstate 70 in Missouri near mile marker 0.
 Interstate 70 in Kansas between mile markers 410 and 423.
 Interstate 29 between mile markers 4 and 7.
 Interstate 635 between mile markers 3 and 12.
 Interstate 435 between mile markers 11 and 21.
 Kansas Turnpike between mile markers 224 and 226.

LAT...LON 3918 9490 3925 9460 3908 9461 3907 9489
TIME...MOT...LOC 1436Z 250DEG 21KT 3913 9484

Blair
Local storm report, Aug 26, 10:44 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1044 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1042 AM     FLOOD            LEAVENWORTH             39.32N 94.92W
08/26/2019                   LEAVENWORTH        KS   EMERGENCY MNGR

            BROADWAY AND CHEROKEE STREETS CLOSED.

&&

BLAIR
Special weather statement, Aug 26, 10:51 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
1051 AM CDT Mon Aug 26 2019

KSZ103>105-261615-
Johnson KS-Wyandotte KS-Leavenworth KS-
1051 AM CDT Mon Aug 26 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WYANDOTTE...
SOUTHWESTERN LEAVENWORTH AND JOHNSON COUNTIES UNTIL 1115 AM CDT...

At 1050 AM CDT, Doppler radar was tracking a strong thunderstorm over
De Soto, moving southeast at 45 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Overland Park, Olathe, Shawnee, Lenexa, Leawood, Prairie Village,
Gardner, Merriam, Mission, Bonner Springs, De Soto, Spring Hill,
Edwardsville, Fairway, Mission Hills, Edgerton, Lake Quivira,
Linwood, Countryside and Clare.

This includes the following highways...
 Interstate 35 in Kansas between mile markers 202 and 229.
 Interstate 435 between mile markers 0 and 9, and between mile
markers 76 and 83.

LAT...LON 3909 9491 3901 9461 3874 9461 3874 9506
      3898 9506 3899 9507 3898 9509 3896 9508
      3897 9511 3897 9515 3896 9517 3897 9518
TIME...MOT...LOC 1550Z 310DEG 38KT 3895 9496

Blair
Local storm report, Aug 26, 11:15 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1115 AM CDT MON AUG 26 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     TSTM WND GST     OLATHE                  38.88N 94.82W
08/26/2019  E60 MPH          JOHNSON            KS   EMERGENCY MNGR

&&

BLAIR

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 9:36 AM CDTSpecial Weather StatementEAXWyandotte24 min
Aug 26, 10:06 AM CDTFlash Flood WarningEAXLeavenworth, Wyandotte3 hr
Aug 26, 10:51 AM CDTSpecial Weather StatementEAXJohnson24 min
Aug 26, 10:54 AM CDTSevere Thunderstorm WarningEAXJohnson, Miami36 min
Aug 26, 11:38 AM CDTAreal Flood AdvisoryEAXJohnson, Miami3 hr
Aug 26, 12:00 PM CDTSevere Thunderstorm WarningEAXLinn45 min
Aug 26, 12:05 PM CDTRiver Flood WarningEAXAtchison, Leavenworth46 hr
Aug 25, 8:37 PM CDTRiver Flood WarningEAXCooper47 hr
Aug 25, 8:44 PM CDTRiver Flood WarningEAXCooper, Howard10 days
Aug 25, 9:25 PM CDTRiver Flood WarningEAXChariton, Howard, Saline10 days
Aug 25, 9:49 PM CDTAreal Flood AdvisoryEAXHoward, Randolph3 hr
Aug 25, 9:56 PM CDTRiver Flood WarningEAXHoward19 hr
Aug 26, 2:07 AM CDTAreal Flood WarningEAXCooper, Howard9 hr
Aug 26, 11:51 AM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson24 min
Aug 26, 12:13 PM CDTSevere Thunderstorm WarningEAXHenry, Johnson, Pettis47 min
Aug 26, 1:44 PM CDTRiver Flood WarningEAXJohnson, Pettis38 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2019Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.